Between August 9 and 13, there were 22 people with overdoses seen in the local emergency department, roughly 50 per cent higher than any previous five-day period over the last two years.
The incidents have involved heroin, OxyContin and other drugs not specified.
“It’s very difficult to know what types of drugs are being illegally sold on the street so people who are using any substances recreationally need to take extra care, and to carry naloxone in the event of overdose,” said Dr. Lisa Simon, associate medical officer of health.
In Simcoe and Muskoka as in other regions of Ontario, bootleg fentanyl, a powerful and dangerous opioid, is being mixed into many illegally sold street drugs including in counterfeit prescription pills. Many people overdosing on fentanyl are unaware that there is fentanyl in their drugs.
“Anyone using drugs recreationally should ensure they have someone with them when using, use small quantities to start with, and make a plan and know how to respond to an overdose,” Dr. Simon added.
The health unit monitors opioid overdoses through a local surveillance system and issues alerts when abnormal increases occur.
More information on symptoms and responding to an opioid overdose can be found on the health unit’s website at www.smdhu.org/stopoverdoses.
Anyone who encounters a person who appears to be in an overdose should immediately call 911.